It is generally thought that opiate withdrawal is unpleasant but not life-threatening, but death can, and does, occur. The complications of withdrawal are often underestimated and monitored inadequately.
The opioid withdrawal syndrome is often characterised as a flu-like illness, subjectively severe but objectively mild. Signs and symptoms include dysphoria, insomnia, pupillary dilation, piloerection, yawning, muscle aches, lacrimation, rhinorrhea, nausea, fever, sweating, vomiting and diarrhoea.
How could someone die during opiate withdrawal? The answer lies in the final two clinical signs presented above, vomiting and diarrhoea. Persistent vomiting and diarrhoea may result, if untreated, in dehydration, hypernatraemia (elevated blood sodium level) and resultant heart failure.
People can, and do, die from opiate withdrawal – and all such deaths are preventable, given appropriate medical management.
It is essential that clinical management programs are put in place routinely in jails, prisons and other facilities where withdrawal is likely in order to avert these avoidable deaths.
Read the full article here